Please use this identifier to cite or link to this item: http://scholarbank.nus.edu.sg/handle/10635/129184
Title: Dobutamine stress echocardiography in the elderly Asian patients
Authors: Yeo, T.C.
Ng, W.L.
Ling, L.H. 
Chai, P.
Yeoh, J.K.
Choo, M.H.H.
Keywords: Arrhythmias
Hypotension
Safety
Issue Date: Mar-1997
Citation: Yeo, T.C.,Ng, W.L.,Ling, L.H.,Chai, P.,Yeoh, J.K.,Choo, M.H.H. (1997-03). Dobutamine stress echocardiography in the elderly Asian patients. Annals of the Academy of Medicine Singapore 26 (2) : 165-167. ScholarBank@NUS Repository.
Abstract: Dobutamine stress echocardiography (DSE) is an established non-invasive technique for the evaluation of coronary artery disease (CAD). It has been shown to be both safe and accurate. However, its utility and safety in the elderly, in particular, elderly Asian patients has not been studied. Between September 1992 and December 1994, we performed a total of 75 consecutive DSE studies in patients over the age of 65. Of these, 50 (67%) were females. Forty-nine patients had hypertension, 26 had diabetes mellitus, 10 were smokers, 5 had a recent or previous myocardial infarction and another 4 had a history of heart failure. Indications for DSE were, inability to perform the standard treadmill exercise test (40 patients), an abnormal resting electrocardiogram (ECG) (14 patients), a prior false positive or inconclusive treadmill test, risk stratification post myocardial infarction (4 patients) or preoperative cardiac evaluation (23 patients). The test was terminated in the majority of patients following attainment of the target heart rate. Atropine stimulation was required in 61 (81%) patients. Chest pain was provoked in 11 patients. No death or myocardial infarction occurred. Minor non-cardiac symptoms occurred in another 6 patients but this did not necessitate termination of the procedure. Three patients had transient hypotension, none of which was symptomatic. Arrhythmia occurred in 23 patients but the majority were isolated atrial or ventricular premature beats (20); 1 patient had atrial fibrillation and another developed transient junctional rhythm. Only one patient developed ventricular tachycardia but this was not haemodynamically significant and terminated easily with an intravenous dose of lignocaine. A conclusive result could be obtained in 72 (96%) patients. We concluded that DSE could be performed and interpreted in the majority of elderly Asian patients studied. Despite supplemental atropine, an aggressive dosing protocol and the inclusion of patients with a myocardial scar or history of heart failure, adverse effects were rare and often did not require any specific therapy.
Source Title: Annals of the Academy of Medicine Singapore
URI: http://scholarbank.nus.edu.sg/handle/10635/129184
ISSN: 03044602
Appears in Collections:Staff Publications

Show full item record
Files in This Item:
There are no files associated with this item.

Page view(s)

10
checked on Sep 28, 2018

Google ScholarTM

Check


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.